Five children aged 2.5 to 9 years who developed paradoxical, or forced normalization (acute psychiatric symptoms with abrupt cessation of seizures and normalized EEG) are reported from the Shaare Zedek Medical Center, Jerusalem. Three had Lennox-Gastaut syndrome, and 2 had simple motor and complex partial seizures. They had been treated with ACTH, valproic acid, carbamazepine, or vigabatrin. One patient at age 9 years was having multiple daily seizures despite phenobarbital, phenytoin, and carbamazepine. Within 7 days of initiating a second trial of ACTH gel (80 U/day) for Lennox-Gastaut syndrome, seizures ceased and EEG epileptic activity disappeared. Concomitantly, his behavior changed; he became disoriented, aggressive, hyperactive, dyspraxic, and dysphasic. ACTH was discontinued, he remained seizure-free, but his behavior necessitated psychiatric hospitalization. He gradually improved over 5 years, but as an adult he is retarded (IQ 55). He has no seizures, no antiepileptic therapy, and his EEG is normal. The behavioral manifestations in this patient were classified as organic mental syndrome; in the remaining patients they were a schizophrenia-like psychosis in 1, and autistic withdrawal in 3. 
COMMENT. Psychiatric complications have been reported in adolescents and adults with absence epilepsy. Paroxysmal normalization (PN) was triggered by ethosuximide and methsuximide. The authors found no previous case of PN reported in childhood epilepsy. In 2 of their patients with a typical history of PN, the discontinuance of treatments (ACTH and vigabatrin) resulted in seizure recurrence and a concomitant psychiatric remission. In patient 1, described above, withdrawal of ACTH caused neither seizure recurrence nor change in behavior. Usually, discontinuation of the offending antiepileptic drug is sufficient to reverse the psychiatric symptoms.
This syndrome was particularly common during trials of phenacemide (Phenurone) in the early 1950s, and some drugs appear to have a greater propensity than others to cause personality changes. ACTH is more likely to cause psychiatric side-effects in older children and adults than in infants and young children. As the authors suggest, the association between epilepsy and psychosis is age-dependent.